Alert archive / North Carolina / Fire Weather Watches in 2021
Fire Weather Watch 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this fire weather watch at May 7, 2021, 4:01 PM EDT for 15 counties in North Carolina. It took effect at May 8, 2021, 12:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 7, 2021, 4:01 PM EDT (20:01 UTC)
- In effect from
- May 8, 2021, 12:00 PM EDT
- Expired
- May 8, 2021, 6:55 AM EDT
- In force
- Issued by
- NWS Newport/Morehead City, NC
Counties Beaufort County, NC, Carteret County, NC, Craven County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Onslow County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -127 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WWUS82 KMHX 072001 RFWMHX URGENT - FIRE WEATHER MESSAGE National Weather Service Newport/Morehead City NC 401 PM EDT Fri May 7 2021 ...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED SATURDAY... .Very low humidity, gusty winds, and extremely low fuel moisture will lead to a high risk for rapid fire spread today. NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-080415- /O.NEW.KMHX.FW.A.0002.210508T1600Z-210508T2300Z/ Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks- 401 PM EDT Fri May 7 2021 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR EASTERN NORTH CAROLINA. The National Weather Service in Newport/Morehead City has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...Martin, Pitt, Washington, Tyrrell, Mainland Dare, Greene, Beaufort, Mainland Hyde, Duplin, Lenoir, Jones, Pamlico, Northern Craven, Southern Craven, West Carteret, East Carteret, Inland Onslow, Coastal Onslow and Northern Outer Banks. * TIMING...Saturday afternoon through Saturday evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...Around 70. * LIGHTNING...None * IMPACTS...Critical fire weather conditions may develop Saturday. Outdoor fires may easily grow out of control in these conditions. All outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
036 WWUS82 KMHX 080213 RFWMHX URGENT - FIRE WEATHER MESSAGE National Weather Service Newport/Morehead City NC 1013 PM EDT Fri May 7 2021 ...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED SATURDAY... .Very low humidity, gusty winds, and extremely low fuel moisture will lead to a high risk for rapid fire spread today. NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-081015- /O.CON.KMHX.FW.A.0002.210508T1600Z-210508T2300Z/ Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks- 1013 PM EDT Fri May 7 2021 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR EASTERN NORTH CAROLINA... * AFFECTED AREA...Martin, Pitt, Washington, Tyrrell, Mainland Dare, Greene, Beaufort, Mainland Hyde, Duplin, Lenoir, Jones, Pamlico, Northern Craven, Southern Craven, West Carteret, East Carteret, Inland Onslow, Coastal Onslow and Northern Outer Banks. * TIMING...Saturday afternoon through Saturday evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...Around 70. * LIGHTNING...None * IMPACTS...Critical fire weather conditions may develop Saturday. Outdoor fires may easily grow out of control in these conditions. All outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
198 WWUS82 KMHX 080638 RFWMHX URGENT - FIRE WEATHER MESSAGE National Weather Service Newport/Morehead City NC 238 AM EDT Sat May 8 2021 ...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED TODAY... .Low humidity, gusty winds, and low fuel moisture will lead to a high risk for rapid fire spread today. NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-082300- /O.CON.KMHX.FW.A.0002.210508T1600Z-210508T2300Z/ Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks- 238 AM EDT Sat May 8 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR EASTERN NORTH CAROLINA... * AFFECTED AREA...Martin, Pitt, Washington, Tyrrell, Mainland Dare, Greene, Beaufort, Mainland Hyde, Duplin, Lenoir, Jones, Pamlico, Northern Craven, Southern Craven, West Carteret, East Carteret, Inland Onslow, Coastal Onslow and Northern Outer Banks. * TIMING...This afternoon through early this evening. * WINDS...West 10 to 20 mph with gusts 25 to 30 mph. * RELATIVE HUMIDITY...25 to 30 percent. * TEMPERATURES...Low to mid 70s. * LIGHTNING...None * IMPACTS...Critical fire weather conditions may develop today. Outdoor fires may easily grow out of control in these conditions. All outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
492 WWUS82 KMHX 081055 RFWMHX URGENT - FIRE WEATHER MESSAGE National Weather Service Newport/Morehead City NC 655 AM EDT Sat May 8 2021 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-081200- /O.CAN.KMHX.FW.A.0002.210508T1600Z-210508T2300Z/ Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks- 655 AM EDT Sat May 8 2021 ...FIRE WEATHER WATCH IS CANCELLED FOR EASTERN NORTH CAROLINA...| The National Weather Service in Newport/Morehead City has cancelled the Fire Weather Watch. Dangerous fire weather conditions are forecast for this afternoon, however Red Flag Warning criteria are not expected. Outdoor burning is still highly discouraged as rapid fire spread is likely from late morning through the afternoon. $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this fire weather watch went out at May 7, 10:05 AM EDT, 5 hours 56 minutes earlier.
Area forecast discussion, May 7, 10:05 AM EDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1005 AM EDT Fri May 7 2021
.SYNOPSIS...
Weak low pressure will develop off the coast today as a cold
front approaches from the west. The low and front will move
offshore tonight with high pressure building across through the
weekend. Another frontal system will impact the area early next
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1000 AM Fri...Strong to severe thunderstorms continue
over southern NC this morning associated with a weak meso low or
trough over the area. The activity is expected to continue to
move east, and likely move over the Crystal coast, and possibly
further north through the rest of the morning. High res models
continue to indicate a second line of storms forming in central
NC early this afternoon, and then moving across the coastal
plain, and likely all the way to the OBX by this evening.
Thermodynamic profiles continue to show steep lapse rates
through most of the lower to middle atmosphere through this
evening, and strong forcing is expected to continue to
compensate for lack of low level moisture/instability. Thus,
have adjusted PoPs upward, and have also increased thunder
chances, and added a mention of small hail.
Temperatures will be fairly cool with widespread clouds likely,
and have lowered temps slightly to remain in the mid to upper
60s most of the day.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 245 AM Fri...Lingering shra will grad end for the ern
tier thru early to mid evening as front and sfc low move E.
Drier air will quickly spread in late evening and overnight
with clearing skies. Temps will be cool for early May with lows
expected a dgr or two either side of 45 mainland with low/mid
50s beaches where decent breeze will cont.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 305 AM Fri...A dry weekend is forecast before a strong
front approaches and crosses the region late Monday into
Tuesday. High pressure builds in from the north through midweek,
encouraging the development of a late-season CAD event. Another
coastal low could impact the Carolinas at the end of the period.
Saturday and Sunday...High pressure passes to our south for the
weekend ushering in dry and moderating conditions. Temperatures
climb into the low 70s Saturday. Main feature of interest this
period is a quick-moving shortwave diving out of the OH River
Valley. Some hi-res guidance is suggesting this may provide just
enough ascent for widely scattered shower activity, and this
idea is supported by the ECMWF. Opted to keep forecast dry for
now but trends will need to be monitored.
Southwesterly flow increases Sunday ahead of an approaching
frontal system. Consequently, highs rise back into the low 80s
for most inland locales. A surge of 25-30 mph winds over the
coastal waters translates to a breezy Sunday night for OBX.
Monday through Thursday...Guidance in reasonable agreement next
front will approach the Carolinas Monday morning and cross the
CWA late in the day, bringing an increased chance of showers and
storms. With better run-to-run consistency now introduced
likely PoPs to the forecast. Highs will be the highest in the
period, climbing into the mid to upper 80s.
The front will cross the region by Tuesday morning and stall
over the Gulf States through midweek as high pressure builds in
from the north. There is an increasing signal in long term
guidance for a late-season cold air dam to develop and adjusted
temperatures down considerably Wed/Thu as NBM is usually several
degrees too warm for these features.
Another coastal low may impact the region at the end of the
period, although as is typical details are sparse with poor
model agreement. Kept at least chance PoPs in the forecast,
leaning towards a more consistent ECMWF.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /Through Tonight/...
As of 645 AM Fri...Mostly VFR thru period however could see a
few pds of sub VFR mid/late morn thru aftn as sct to numerous
shra and isold tsra cross. Widespread clouds will spread across
this morn and cont thru late aftn with cigs mainly in the 5000
thsd ft range outside of convection. Best chc for convection
looks to cross srn tier tier mid morn thru midday with all areas
having threat this aftn ahead of a mid lvl short wave and cold
front. Clouds expected to sct out late today into the evening
as drier air spreads in as sfc low departs. NW winds will become
gusty late today thru early evening espcly closer to cst.
LONG TERM /Sat through Tuesday/...
As of 310 AM Fri...High confidence in VFR conditions for the
weekend with high pressure passing to our south. Next cold front
crosses the terminals Monday with brisk SW winds likely gusting
20-25 at times in the afternoon. Scattered showers and tstorms
will bring localized areas of sub-VFR conditions.
&&
.MARINE...
SHORT TERM /Today and tonight/...
As of 645 AM Fri...No changes with rather light winds thru mid
aftn then increasing NW winds starting srn tier and spreading
all wtrs this evening.
Prev disc...Light winds and slight seas thru mid aftn with weak
sfc low near or just off the coast. Late today as low slides
offshore and cold front reaches the coast will see increasing NW
winds espcly srn tier. NW winds will become gusty all wtrs
tonight in wake of sfc low/front with speeds 15 to 25 kts. These
winds will lead to seas reaching 3 to 5 feet tonight with some
6 footers expected outer central wtrs. SCA looks marginal given
offshore dir but does appear will have frequent gusts to 25 kts
from OBX S so wl raise SCA this evening for Pamlico Sound and
coastal wtrs S of Oregon Inlet.
LONG TERM /Sat through Tuesday/...
As of 320 AM Fri...SCA conditions will be ongoing through the
day Saturday with a renewed westerly surge of 20-25 kt across
coastal waters and sounds as upper disturbance quickly races
over the area. An odd 6 foot wave or two is possible for far
outer waters, otherwise seas should remain predominantly 4-5
feet.
High pressure shifts south of the waters and offshore Sunday,
with winds surging out of the SW late Sunday and all of Monday
ahead of the next approaching cold front. SCA conditions are
likely, and with a prolonged fetch seas will build up to 6-8
feet Monday. Front sweeps offshore late Monday night into
Tuesday, resulting in winds veering northerly and weakening
through Tuesday. SCA conditions should come to an end sometime
Tue morning.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 10 PM this evening to 8 PM EDT
Saturday for AMZ152-154.
Small Craft Advisory from 7 PM this evening to 5 PM EDT
Saturday for AMZ156-158.
Small Craft Advisory from midnight tonight to 6 PM EDT
Saturday for AMZ135.
&&
SYNOPSIS...MHX
NEAR TERM...RF/SGK
SHORT TERM...RF
LONG TERM...MS
AVIATION...RF/MS
MARINE...RF/MSHazardous weather outlook, May 7, 4:07 AM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 407 AM EDT Fri May 7 2021 NCZ029-044>046-079>081-090>092-094-193>196-198-199-204-080815- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-Duplin- Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-West Carteret- East Carteret-Inland Onslow-Coastal Onslow-Ocracoke Island- 407 AM EDT Fri May 7 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered to numerous showers and few thunderstorms are expected today ahead of a cold front. A couple of the storms could become strong to marginally severe with hail and gusty winds. The threat for stronger storms will be from mid morning to late afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-203-205-080815- Mainland Dare-Northern Outer Banks-Hatteras Island- 407 AM EDT Fri May 7 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:51 AM EDT | Small Craft Advisory | MHX | 44 hr | |
| May 7, 9:25 AM EDT | Special Weather Statement | MHX | Duplin | 35 min |
| May 7, 10:38 AM EDT | Special Marine Warning | MHX | 67 min | |
| May 7, 12:29 PM EDT | Special Marine Warning | MHX | 61 min | |
| May 7, 4:26 PM EDT | Special Weather Statement | MHX | Lenoir | 34 min |
| May 7, 4:57 PM EDT | Special Weather Statement | MHX | Jones, Lenoir | 48 min |
| May 7, 5:34 PM EDT | Special Weather Statement | MHX | Craven | 41 min |
| May 7, 6:05 PM EDT | Special Marine Warning | MHX | 40 min | |
| May 7, 6:07 PM EDT | Special Marine Warning | MHX | 53 min | |
| May 7, 6:09 PM EDT | Special Weather Statement | MHX | Hyde | 21 min |
Nearby
Fire Weather Watches in North Carolina, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.